Buy this Article for $7.95

Have a coupon or promotional code? Enter it here:

When you buy this you'll get access to the ePub version, a downloadable PDF, and the ability to print the full article.

Authors

  1. Moos, Daniel D. MS, CRNA
  2. Cuddeford, James D. MA, CRNA

Abstract

Benzocaine administration to facilitate upper endoscopic procedures can result in the relatively uncommon but potentially fatal complication known as methemoglobinemia. For this reason, the Veterans Health Administration (VA) announced on February 8, 2006, that they would stop using benzocaine-containing sprays for procedures involving the mouth and throat. Methemoglobinemia should be considered in any patient who demonstrates cyanosis, respiratory distress, headache, lightheadedness, and a dark, chocolate-colored blood after receiving pharyngeal anesthesia. Prompt recognition of this rare (but potentially fatal) condition is important. Once identified, treatment is generally rapid with methylene blue. The patient should be monitored in the intensive care setting for recurrence. Knowledge of this adverse medication reaction is essential for all gastroenterology nurses.